Nebraska, 2025

High Wind in Nebraska, May 16, 2025

May 16, 2025 · NWS GID · 8 events in 8 counties and zones

The same trough which brought isolated severe thunderstorms and eventually an area of blowing dust to parts of the area on May 14th, was the culprit for strong synoptic scale winds across the area on May 16th. The upper trough became a strong low in North Dakota.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The same trough which brought isolated severe thunderstorms and eventually an area of blowing dust to parts of the area on May 14th, was the culprit for strong synoptic scale winds across the area on May 16th. The upper trough became a strong low in North Dakota. On the south side of the low, a secondary cold front dove south enhancing the already favorable profile for strong gradient winds. Winds of 50 to 60 mph were common across a good part of south central Nebraska by midday, including a measured 58 mph wind gust at the Hastings Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 11:48 AM CST, 12 minutes earlier. Its key messages:

  • Strong northwest winds today. Gusts to 60 MPH are possible, mainly near and north of Highway 92. A High Wind Warning is in effect for these areas.
  • Light rain showers today. Most areas will not see measurable rain.
  • Severe thunderstorms are possible on both Sunday and Monday.
Area forecast discussion, May 16, 11:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1248 PM CDT Fri May 16 2025

.KEY MESSAGES...

- Strong northwest winds today. Gusts to 60 MPH are possible,
  mainly near and north of Highway 92. A High Wind Warning is in
  effect for these areas.

- Light rain showers today. Most areas will not see measurable
  rain.

- Severe thunderstorms are possible on both Sunday and Monday.

&&

.DISCUSSION...
Issued at 414 AM CDT Fri May 16 2025

Currently, a band of sprinkles stretches from northwest Kansas
into central Nebraska. This band will continue eastward into the
morning hours, but measurable precipitation is unlikely.

A strong upper low passing to our north will push gusty
northwest winds into the area today. The ECMWF/EPS have
consistently shown wind gusts approaching/exceeding high-wind
criteria (50kts...58 mph) for several runs. Forecast gusts from
the high=resolution CAMs aren't quite as optimistic, but
HRRR/RAP forecast soundings still indicate deep mixing with
wind speeds at or above 50 kt at the top of the mixed layer.
Additionally, some light rain showers are expected to push into
northern parts of the area late this morning into the afternoon,
potentially providing additional enhancement for winds. All this
being considered, a High Wind Warning was issued for the areas
that are most likely to see severe (58 MPH+) gusts. The rest of
the area will be quite windy as well, with sustained wind speeds
ranging from 25-40 MPH and gusts of 40-55 MPH (highest north).

These winds, combined with with humidity in the 20-25 percent
range, will also result in near-critical fire weather
conditions, mainly for southern portions of the area where they
see the least cloud cover.

Any rain showers this afternoon will be light, and likely will
remain confined to areas north of Highway 92. The probability
for even 0.05" of rain is only 10-15% in these areas.

Winds gradually diminish this evening into tonight. Clearing
skies should allow temperatures to fall into the 40s in most
areas...and possibly into the upper 30s in northern and western
parts of the forecast area (Valley and Dawson counties).

Saturday should be a very pleasant day across the area.
Seasonable temperatures (70s), light winds, and mostly clear
skies are expected. A weak shortwave will to move through the
central Plains. Low chances for rain showers return late
Saturday night, but any severe convection is expected to remain
to our southeast.

On Sunday, an upper trough is expected to deepen over the
Rockies, pushing more warm/moist air into the central Plains.
Exact details remain uncertain, but a surface low is expected to
develop over eastern Colorado, with a warm front lifting
northward across the area and a dryline setting up to our
southwest. Convective parameters are favorable for supercells (40-50kt+
effective shear...MLCAPE 1500-2500J/kg+), but capping/coverage
of storms remains the primary uncertainty. A strengthening LLJ
will then keep some severe threat going well into the overnight
hours. The latest NBM has a 60-90% chance for
rain/thunderstorms across most of the area Sunday night, but
beneficial rain is far from a "guarantee," but the northeastern
half of the area dues show a 60% chance for 0.25" or more per
the 00Z global ensembles.

On Monday, another round of thunderstorms is possible as the
upper trough ejects through the central Plains. Again,
convective details are very uncertain at this range, but
parameters appear favorable for at least some severe
threat...especially eastern-southeastern parts of the area as
indicated by the SPC outlook and AI-NWP convective forecasts.

Some showers could continue into Tuesday, but the severe threat
decreases as we move into a cooler post-frontal airmass. High
temperatures on Tuesday are "only" expected to reach the 60s.
Northern areas could even be stuck in the upper 50s! The
forecast dries out for the middle of next week, but spotty
chances for thunderstorms do return by the end of next week into
the weekend. Temperatures also return to the 70s and 80s by the
end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1237 PM CDT Fri May 16 2025

For KGRI/KEAR Airports:

Main concern for this TAF period lies in roughly the first 6hrs,
with strong NWrly winds continuing across the entire forecast
area. Not out of the question that gusts near 50 MPH could
occur, mainly during the early-mid afternoon hours. Speeds are
expected to gradually decrease this evening/tonight...looking to
be closer to 15 MPH by around sunrise Sat, lingering through the
end of this period. This afternoon, SCT/BKN lower level CU will
remain in place, but ceilings should remain VFR. Similar to
yesterday, some isolated/scattered showers are not out of the
question through the afternoon hours...with the rest of the
period expected to be dry.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 8 PM CDT this evening for NEZ039>041-
     046>049.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...ADP
Hazardous weather outlook, May 16, 6:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
726 AM CDT Fri May 16 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
726 AM CDT Fri May 16 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Strong north winds are expected today. Gusts up to 60 MPH are
possible near and north of Nebraska Highway 92, and a High Wind
Warning is in effect for this area.

Farther south, gusts between 40 and 55 MPH are expected. These
winds, combined with humidity below 25 percent, will lead to near-
critical fire weather conditions this afternoon, mainly south of
Highway 6.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms are possible for most of the area late Sunday
afternoon through the evening, and at least parts of the area
have a chance to see severe storms again on Monday. Details on
exact timing, location, and hazards remain somewhat uncertain.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 16, 11:03 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
1203 PM CDT Fri May 16 2025

NEZ039>041-046>049-060>064-072>077-082>087-161900-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach,
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield,
St. Paul, Central City, Stromsburg, Osceola, Shelby, Polk,
Lexington, Cozad, Willow Island, Gothenburg, Kearney,
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege,
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield,
Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
1203 PM CDT Fri May 16 2025

...Gusty Winds And Patchy Blowing Dust This Afternoon...

Strong northwesterly winds with gusts exceeding 40 to 45 MPH are
expected to continue across the area this afternoon, and gusts
closer to 50 MPH not out of the question, especially near and
north of Interstate 80. These gusty winds may result in patchy
blowing dust this afternoon, which could cause some reductions in
visibility. If traveling this afternoon, use caution and be
prepared for spots with reduced visibility.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Valley

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Sherman

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Sherman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Greeley

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Greeley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Howard

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Howard forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Nance

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Nance forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Merrick

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Merrick forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Polk

When
May 16, 12:00 PM CST to 5:00 PM CST
Where
Polk forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Northwest winds with sustained speeds near 40 MPH and gusts near 50-60 MPH were common across the county during the afternoon hours.

High Wind, Adams

When
May 16, 1:44 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Hastings Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270051, 1270052, 1270053, 1270054, 1270055, 1270056, 1270057, 1270058.